Are Whitening Creams Safe? Mercury and Steroid Warning Signs in Bangladesh
Fairness and “whitening” creams are sold everywhere in Bangladesh, from pharmacies to Facebook pages. Many promise visible results in a week. Some of them contain ingredients that can seriously harm your skin and health.
Quick answer: be very careful with any cream that promises fast whitening, has no full ingredient list, or comes from an unknown seller. In August 2026, Bangladesh’s standards body BSTI found dangerously high mercury in eight skin-whitening creams. Dermatologists in Bangladesh also report that steroid- and mercury-containing creams cause many of the skin problems they see.

What BSTI found in 2026
BSTI tested whitening creams and found mercury between 44.72 and 123.37 parts per million in eight brands. The legal limit in Bangladesh is 1 ppm. BSTI said these creams were not legally imported and likely came in through luggage or other illegal channels, and it warned people not to buy, sell or use them.
BSTI also warned that long-term use can thin the skin, damage the skin barrier, cause permanent pigmentation and allergic reactions, and may harm the kidneys and nervous system. Exposure during pregnancy may affect the unborn child.
What dermatologists see
In a survey of 30 dermatologists in Bangladesh by the environmental group ESDO, experts estimated that 60–70% of their patients had skin problems linked to lightening and fairness creams. Most users were women aged 21 to 40. The common complaints were:
- redness, burning, stinging and itching
- skin that turns darker, patchy or unnaturally light
- thin skin with visible blood vessels
- acne, rashes and new dark spots
Warning signs on a cream
- Promises of whitening in days. Real changes in pigmentation take weeks or months.
- No full ingredient list, or a label you cannot read in any language you know.
- No clear manufacturer or importer, or a cream mixed and repacked by a shop or page.
- “Mercury”, “mercurous chloride”, “calomel”, “hydrargyri” or steroid names such as clobetasol or betamethasone on the label. These belong only in a doctor’s prescription, if at all.
- Your skin looks great at first, then gets worse when you stop. This is a typical sign of a hidden steroid.
If you have already used one
- Stop using it and keep the pack so a doctor can see the label.
- Switch to a simple routine: gentle cleanser, plain moisturiser, sunscreen.
- See a dermatologist, especially if you have thinning, redness, stinging or acne after stopping. Stopping a strong steroid can cause a flare, and a doctor can manage it.
- If you are pregnant or breastfeeding and used a cream like this, tell your doctor.

A safer way to an even skin tone
Healthy brown skin does not need to be lighter. If your concern is dark spots, marks or an uneven tone, a slow and safe approach works better:
- Sunscreen every day. Sun exposure darkens spots and pigmentation, so this step matters most.
- Proven, labelled ingredients such as niacinamide or tranexamic acid, from known brands with a full ingredient list. For example, AXIS-Y TXA 2.5% Intensive Brightening Cream or SKINTIFIC TXA Niacinamide Moisture Gel. Results take weeks and vary from person to person.
- A dermatologist for melasma or spreading patches.
Read more: how to fade dark spots safely, how to spot fake skincare products, and our skin concern pages.
Peoniara buys every product from established pharmacy and beauty chains in Malaysia, such as Watsons, Guardian and Caring Pharmacy, and checks seal, batch and expiry before dispatch.
Frequently asked questions
Can a cream make skin permanently fairer?
No safe cream changes your natural skin colour. Creams that seem to do this quickly often contain mercury, steroids or other harmful ingredients.
Is hydroquinone the same as mercury?
No. Hydroquinone is a different ingredient that doctors sometimes prescribe for short periods. It should only be used under a doctor’s supervision, not from unlabelled creams.
My skin got worse after I stopped a whitening cream. What should I do?
See a dermatologist. A flare after stopping can be a sign the cream contained a steroid, and it needs proper medical care.
Sources: UNB: BSTI finds dangerously high mercury in eight whitening creams; ESDO dermatologist survey. This article is general information, not medical advice.
Add a review
Your email address will not be published. Required fields are marked *